- Case Report
- Open Access
Severe accordion effect: Myocardial ischemia due to wire complication during percutaneous coronary intervention: A case report
© Gavrielatos et al; licensee BioMed Central Ltd. 2008
- Received: 04 July 2008
- Accepted: 02 September 2008
- Published: 02 September 2008
A mechanical alteration during manoeuvring of stiff guidewires in tortuous coronary arteries frequently induces vessel wall shortening and coronary psedostenosis, referred as accordion phenomenon. Subtraction of the guidewires normally leads to the entire resolution of the lesions. A case of this transient angiographic finding, during percutaneous coronary intervention in a tortuous right coronary artery, which resulted in a flow limiting effect and myocardial ischemia, is described in the present report. Differential diagnosis from potential procedure complications and interventional methodology issues are discussed, while similar reports are reviewed.
- Percutaneous Coronary Intervention
- Right Coronary Artery
- Isosorbide Dinitrate
- Coronary Spasm
- Severe Chest Pain
Accordion phenomenon is a transient angiographic defect observed during the course of percutaneous coronary intervention (PCI) in tortuous vessels. Herein is described a case of accordion effect in right coronary artery accompanied by ischemic electrocardiographic alterations and severe chest pain. Current interventional practise and technical details are being discussed.
A 60-year-old female with a history of hypertension and dyslipidemia visited the emergency department due to recurrent episodes of progressive, effort-related angina for the past two months. Physical examination revealed a mild systolic murmur best heart at the apex and her blood pressure was 150/85 mm Hg. Electrocardiogram (ECG) showed T wave inversion in leads I, AVL, V4–V6. The levels of cardiac enzymes were between normal ranges. Two-dimensional echocardiography showed hypokinesis of the inferoposterior and lateral wall with ejection fraction of 50% and mitral regurgitation (grade I/IV). The patient was admitted in hospital and treated with aspirin 325 mg, oral nitrates and clopidogrel 75 mg × 1.
Appearance of the accordion phenomenon, during routine angioplasty procedure, is not uncommon and is produced by mechanical alteration of the geometry and the curvature of the vessel due to straightening effect and shortening of the artery, preceded from guidewire or catheter balloon manipulation . The highest incidence of accordion effect is seen when highly tortuous arterial vessels are linearized with a stiff guidewire and it can be simply be reversed by the withdrawn of the mechanical device causing the artery deformation .
The accordion phenomenon has been primarily reported in the era of PCI [1, 3]. The right coronary artery is thought to be predominantly prone to this phenomenon because the artery is entrenched in the epicardial fat tissue and courses rather freely in the atrioventricular groove. It has also been rarely described in the internal mammary artery , the left main coronary artery , during percutaneous transluminal angioplasty of the iliac artery  and through carotid stenting .
A stiff guidewire is occasionally used to straighten the tortuous coronary arteries in order to achieve better accessibility to the distal target lesion and to avoid stent displacement from the balloon . The coronary artery elongation however may induce angiographic defects-"web-like" eccentric constrictions-attributed to accordion phenomenon . The latter can be inappropriately identified as coronary spasm, dissection or thrombus development, which may falsely lead to unnecessary stenting at the pseudo-narrowing lesion, turning a totally reversible event into a true iatrogenic complication . Vasospasm is responsive to intracoronary vasodilators like nitroglycerin (100–200 μg) or calcium channel blockers. On the contrary it is well documented that vasodilators are ineffective in relieving pseudolesions and the only therapeutic management is to remove the angioplasty guide wire . Intravascular ultrasound imaging may be helpful in this occasion to rule out dissection or thrombus existence prior to guide-wire removal .
Angioplasty with stenting on tortuous coronary arteries considered being difficult, due to hard stent delivery and possible displacement from proper position . Even though, we encountered only a little resistance through stent deployment. Post-dilatation provided two new stenoses at edges of both stents. The recognition of the pre-stenting effect correctly certified the operators that this was a reversible phenomenon. Stiff guide wire withdrawal, facilitated the artery to restore its normal shape, with consequent disappearance of the pseudolesions and anginal symptoms.
Even if accordion phenomenon is predictable in tortuous coronary arteries, in the presence of stenotic lesions, it can cause reversible narrowing and transient transmural myocardial ischemia. It is essential for interventional cardiologists to identify such iatrogenic events because they are basically benign and should be managed plainly by pulling outing the guidewire and re-establishing coronary geometry.
Written informed consent was obtained from the patient for publication of this case report and any accompanying images. A copy of the written consent is available for review by the Editor in-Chief of this journal.
- Alvarez JA, Leiva G, Manavella B, Cosentino JJ: Left main crumpling during left anterior descending angioplasty: hitherto unreported location for the "accordion effect". Catheter Cardiovasc Interv. 2001, 52: 363-367. 10.1002/ccd.1083.View ArticlePubMedGoogle Scholar
- Tsutsumi M, Kazekawa K, Onizuka M, Aikawa H, Iko M, Kodama T, Nii K, Matsubara S, Etou H, Tanaka A: Accordion effect during carotid artery stenting: report of two cases and review of the literature. Neuroradiology. 2007, 49 (7): 567-70. 10.1007/s00234-007-0222-4.View ArticlePubMedGoogle Scholar
- Kim W, Jeong MH, Lee SR, Lim SY, Hong YJ, Ahn YK, Kang JC: An accordion phenomenon developed after stenting in a patient with acute myocardial infarction. International Journal of Cardiology. 2007, 114: e60-e62. 10.1016/j.ijcard.2006.07.057.View ArticlePubMedGoogle Scholar
- Grewe K, Presti C, Perez JA: Torsion of the internal mammary graft during PTCA: A case report. Cathet Cardiovasc Diagn. 1990, 19: 195-19. 10.1002/ccd.1810190310.View ArticlePubMedGoogle Scholar
- Dawson DL, Hellinger JC, Terramani TT, Najibi S, Martin LG, Lumsden LB: Iliac Artery Kinking with Endovascular Therapies: Technical Considerations. J Vasc Interv Radiol. 2002, 13: 729-733. 10.1016/S1051-0443(07)61852-1.View ArticlePubMedGoogle Scholar
- Asakura Y, Ishikawa S, Asakura K, Okabe T, Kanki H, Ito S, Shibata M, Sakamoto M, Takagi S, Mitamura H, Ogawa S: Successful stenting on tortuous coronary artery with accordion phenomenon: strategy – A case report. Angiology. 1999, 50: 765-770. 10.1177/000331979905000911.View ArticlePubMedGoogle Scholar
- Leung WH, Wong CK, Lau CP: Angiographic characteristics of pseudo-narrowings caused by mechanical deformation of tortuous coronary arteries during percutaneous transluminal coronary angioplasty. J HK Coll Cardiol. 1994, 2: 92-98.Google Scholar
- Goel PK, Agarwal A, Kapoor A: "Concertina" Effect during Angioplasty of Tortuous Rightand Left Coronary Arteries and Importance of Using Over-the-Wire System: A Case Report. Indian Heart Journal. 2001, 53: 87-90.PubMedGoogle Scholar
- Alfonso F, Delgado A, Magalhaes D, Goicolea J, Hernández R, Fernández-Ortíz A, Escaned J, Banuelos C, Cortés J, Flores A, Macaya C: Value of intravascular ultrasound in the assessment of psedostenosis during coronary interventions. Cathet Cardiovasc Interv. 1999, 46: 327-10.1002/(SICI)1522-726X(199903)46:3<327::AID-CCD13>3.0.CO;2-6.View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.